Format

Send to

Choose Destination
See comment in PubMed Commons below
Pacing Clin Electrophysiol. 2010 Apr;33(4):385-8. doi: 10.1111/j.1540-8159.2009.02674.x. Epub 2010 Jan 4.

The relationship between warfarin, aspirin, and clopidogrel continuation in the peri-procedural period and the incidence of hematoma formation after device implantation.

Author information

1
From the Southern Arizona VA Health Care System and Sarver Heart Center at University of Arizona, Tucson, Arizona, USA. Sergio.thal@va.gov

Abstract

BACKGROUND:

Many patients requiring permanent pacemaker (PPM) or implantable cardiac defibrillator (ICD) placement are anticoagulated with warfarin, aspirin (ASA), and clopidogrel for a number of thromboembolic risk indications. The present review sought to evaluate the relationship between continuation of these medications in the peri-procedural period and the incidence of hematoma formation after implantation.

METHODS:

We retrospectively reviewed consecutive patients undergoing PPM and ICD implantation at our hospital from January 2007-2009. All patients on warfarin, aspirin, and clopidogrel were maintained on these medications peri-operatively. We collected data on the use of warfarin at implantation, INR prior to device implantation, use of dual-antiplatelet therapy (DAPT), such as concomitant aspirin and clopidogrel and subsequent formation of hematoma in the peri-procedure period.

RESULTS:

PPM and ICD implantations were performed in 194 men and six women. The mean age was 73 years old. Fifty eight patients were taking warfarin with an average international normalized ratio of 1.9 +/- 0.6; 112 were on ASA, 23 on clopidogrel, and 20 of them on DAPT. Only five patients were on DAPT and warfarin combined at the time of device implantation. Hematomas formed in a total of seven patients (3.5%), five of whom were on DAPT consisting of ASA and clopidogrel (P < 0.0001) while only two of them were on warfarin (P = 0.67). Pocket revision for hematoma evacuation was needed in four patients (2%), three of whom were on DAPT and only one on warfarin.

CONCLUSION:

This study suggests that hematoma formation after PPM or ICD implantation is rare, even among those who are anticoagulated. There were more patients with hematoma on DAPT than warfarin therapy and half of these patients with this complication needed pocket revision for evacuation. (PACE 2010; 385-388).

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center